nei THIS MONTH IN
PSYCHOPHARMACOLOGY
FDA Warns of Serious Immune System Reaction with Lamotrigine
April 25, 2018   

FDA issues warning that lamotrigine can cause a rare but very serious reaction that excessively activates the body’s infection-fighting immune system. Lamotrigine is used as maintenance treatment in patients with bipolar disorder to help delay the occurrence of mood episodes such as depression, mania, or hypomania. Additionally, lamotrigine is used to treat seizures in patients. The immune system reaction, called hemophagocytic lymphohistiocytosis (HLH), causes an uncontrolled response by the immune system. HLH typically presents as a persistent fever, usually greater than 101°F, and it can lead to severe problems with blood cells and organs throughout the body such as the liver, kidneys, and lungs. Diagnosis of HLH can often be complicated because early signs and symptoms, such as fever and rash, are not specific. The FDA has identified eight worldwide cases of confirmed or suspected HLH associated with lamotrigine use in children and adults and all cases were reported to have serious outcomes.

A diagnosis of HLH can be established if a patient has at least five of the following eight signs or symptoms:

    - Fever and rash
    - Enlarged spleen
    - Cytopenias
    - Elevated levels of triglycerides or low blood levels of fibrinogen
    - High levels of blood ferritin
    - Hemophagocytosis identified through bone marrow, spleen, or lymph node biopsy
    - Decreased or absent Natural Killer (NK) Cell activity
    - Elevated blood levels of CD25 showing prolonged immune cell activation

Healthcare professionals should evaluate any patients who develop fever or rash promptly, and discontinue lamotrigine if HLH is suspected. Advise patients to seek immediate medical attention if they experience symptoms of HLH during lamotrigine treatment.


>> FDA Drug Safety Communication: Lamotrigine